zbMATH — the first resource for mathematics

A well-balanced flux-vector splitting scheme designed for hyperbolic systems of conservation laws with source terms. (English) Zbl 0963.65090
Well balanced flux vector splitting schemes are developed for hyperbolic conservation laws with source term: \(u_t+F(u)_x=G(u).\) The approach for a building of well balanced schemes originates from J. M. Greenberg and A. Y. Leroux [SIAM J. Numer. Anal. 33, 1-16 (1996; Zbl 0876.65064)]. First of all a nonlinear scalar conservation law is considered where the source term \(G(u)\) satisfies \(G(0)=0\) and \(uG(u)<0\) for \(|u|\) large enough. The main idea to design a scheme is the following: A new dependent variable \(a\) is introduced, \(a(x)=x\), \(a_t=0\) and the source term is converted into equivalent form \(G(u)a_x\); for resulting the nonconservative system without source term the scheme is designed by means of solving appropriate Riemann problems at cell interfaces. This approach is formulated for strictly hyperbolic systems of conservation laws as well. The approach is extended for the flux vector splitting method by means of considering two suitable Riemann problems for hyperbolic systems containing fluxes corresponding to nonpositive and nonnegative characteristic directions in accordance with splitting of flux vector of original system of equations. Well balancing property is proved for developed flux vector splitting schemes.
In two space dimension extension of the scheme on rectangular grid is performed by means of suitable directional splitting of an equation and a source, term thus arriving to 1D case for each coordinate directions.
For shallow water equations and 2D simplified two phase flow equations, well balanced flux vector splitting schemes are given. In general, e.g. in case of shallow water equations, the scheme does not take care of mass conservation property that is important for unsteady flow computations. Numerical results presented in the paper show that well balanced schemes can accurately compute steady state solutions.

65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
76M20 Finite difference methods applied to problems in fluid mechanics
35L65 Hyperbolic conservation laws
Full Text: DOI
[1] Liu, T.P., Quasilinear hyperbolic systems, Comm. math. phys., 68, 141-172, (1979) · Zbl 0435.35054
[2] LeVeque, R.J.; Yee, H.C., A study of numerical methods for hyperbolic conservation laws with stiff source terms, J.c.p., 86, 187-210, (1990) · Zbl 0682.76053
[3] Aregba-Driollet, D.; Natalini, R., Convergence of relaxation schemes for conservation laws, Appl. anal., 61, 163-196, (1996) · Zbl 0887.65100
[4] Bereux, F.; Sainsaulieu, L., A roe-type Riemann solver for hyperbolic systems with relaxation based on time-dependant wave decomposition, Numerische Mathematik, 77, 143-185, (1997) · Zbl 0873.35047
[5] Jin, S.; Xin, Z., The relaxing schemes for systems of conservation laws in arbitrary space dimensions, Comm. pure and appl. math., 48, 235-277, (1995)
[6] Godunov, S.K., Finite difference schemes for numerical computation of solutions of the equations of fluid dynamics, Math. USSR sbornik, 47, 271-306, (1959) · Zbl 0171.46204
[7] Ben-Artzi, M.; Falcovitz, J., An upwind second order scheme for compressible duct flows, SIAM J. of sci. stat. comp., 7, 3, 744-768, (1986) · Zbl 0594.76057
[8] Van Leer, B., On the relation between the upwind differencing schemes of engquist-osher, Godunov and roe, SIAM J. of sci. stat. comp., 5, 1, 1-20, (1984) · Zbl 0547.65065
[9] Cargo, P.; LeRoux, A.Y., Un schéma équilibre adapté au modèle d’atmosphère avec termes de gravité, C.R. acad. sc. Paris Série I, 318, 73-76, (1994) · Zbl 0805.76063
[10] Weinan, E., Homogeneization of scalar conservation laws with oscillatory forcing terms, SIAM J. of appl. math., 52, 4, 959-972, (1992) · Zbl 0755.35068
[11] Greenberg, J.; LeRoux, A.Y., A well balanced scheme for the numerical processing of source terms in hyperbolic equations, SIAM J. numer. anal., 33, 1, 1-16, (1996) · Zbl 0876.65064
[12] Kruzkov, S.N., First order quasilinear equations in several independant space variables, Math. USSR sbornik, 10, 217-243, (1970)
[13] Gosse, L., A priori error estimate for a well-balanced scheme designed for inhomogeneous scalar conservation laws, C.R. acad. sc. Paris Série I, 327, 467-472, (1998) · Zbl 0909.65059
[14] Gosse, L.; LeRoux, A.Y., Un schéma-équilibre adapté aux lois de conservation scalaires non-homogènes, C.R. acad. sc. Paris Série I, 323, 543-546, (1996) · Zbl 0858.65091
[15] L. Gosse, A well-balanced scheme using non-conservative products designed for hyperbolic systems of conservation laws with source terms, Math. Mod. Meth. Appl. Sci. (to appear). · Zbl 1018.65108
[16] Bermudez, A.; Vazquez, E., Upwind methods for conservation laws with source terms, Computers fluids, 23, 8, 1049-1071, (1994) · Zbl 0816.76052
[17] Jenny, P.; Müller, B., Rankine-hugoniot Riemann solver considering source terms and multidimensional effects, J.c.p., 145, 2, 575-610, (1998) · Zbl 0926.76079
[18] LeVeque, R.J., Balancing source terms and flux gradients in high-resolution Godunov methods: the quasi-steady wave-propagation algorithm, J.c.p., 146, 1, 346-365, (1998) · Zbl 0931.76059
[19] Roe, P.L., Upwind differencing schemes for hyperbolic conservation laws with source terms, (), 41-51 · Zbl 0626.65086
[20] Van Leer, B., Flux-vector splitting for the Euler equations, Lecture notes in physics, 170, 507-512, (1982)
[21] Cauret, J.J.; Colombeau, J.F.; LeRoux, A.Y., Discontinuous generalized solutions of nonlinear nonconservative hyperbolic equations, J. math. anal. applic., 139, 552-573, (1989) · Zbl 0691.35057
[22] Dal Maso, G.; LeFloch, P.; Murat, F., Definition and weak stability of a non-conservative product, J. math. pures et appliquées, 74, 6, 483-548, (1995) · Zbl 0853.35068
[23] P.G. LeFloch and A.E. Tzavaras Representation of weak limits and definition of non-conservative products, SIAM J. Math. Anal. (to appear).
[24] Gosse, L., Analyse et approximation numérique de systèmes hyperboliques de lois de conservation avec termes sources. application aux équations d’Euler et à un modèle simplifié d’écoulements diphasiques, Thèse de doctorat de l’université Paris IX dauphine, (1997)
[25] Vol’Pert, A., The space BV and quasilinear equations, Math. USSR sbornik, 2, 225-267, (1967) · Zbl 0168.07402
[26] R.P., Pember, Numerical methods for hyperbolic conservation laws with stiff relaxation I: Spurious solutions, SIAM J. Appl. Math.\bf53 (5), 1293-1330 · Zbl 0787.65062
[27] Bardos, C.; LeRoux, A.Y.; Nedelec, J.C., First order quasilinear equations with boundary conditions, Comm. part. diff. eqns., 4, 1017-1034, (1979) · Zbl 0418.35024
[28] Isaacson, E.; Temple, B., Convergence of the 2 × 2 Godunov method for a general resonant nonlinear balance law, SIAM J. appl. math., 55, 3, 625-640, (1995) · Zbl 0838.35075
[29] Shu, C.W., A numerical method for systems of conservation laws of mixed type admitting hyperbolic flux splitting, J.c.p., 77, 424-429, (1988) · Zbl 0757.65098
[30] Chen, G.Q.; LeFloch, P.G., Entropy flux-splitting for hyperbolic conservation laws part I: general framework, Comm. pure and appl. math., 48, 7, 691-729, (1995) · Zbl 0833.35088
[31] Lax, P.D., Hyperbolic systems of conservation laws and the mathematical theory of shock waves, () · Zbl 0108.28203
[32] VanLeer, B., Towards the ultimate conservative difference scheme. V. A second-order sequel to Godunov’s method, J.c.p., 32, 101-136, (1979) · Zbl 1364.65223
[33] Collela, P.; Woodward, P.R., The piecewise parabolic method (PPM) for gas-dynamical simulations, J.c.p., 54, 174-201, (1984) · Zbl 0531.76082
[34] Glaister, P., Flux difference splitting for hyperbolic systems of conservation laws with source terms, Comput. math. applic., 26, 7, 79-96, (1993) · Zbl 0787.65063
[35] Larroutourou, B.; Fezoui, L., On the equations of multi-component perfect or real gas inviscid flow, () · Zbl 0688.76072
[36] Clerc, S., Etude de schémas décentrés implicites pour le calcul numérique en mécanique des fluides. Résolution par décomposition de domaines, Thèse de doctorat de l’université Paris VI, (1997)
[37] Larroutourou, B., How to preserve the mass fractions positivity when computing multi-component flows, J.c.p., 95, 59-84, (1991) · Zbl 0725.76090
[38] Stewart, H.B.; Wendroff, B., Two-phase flows: models and methods, J.c.p., 56, 363-409, (1984) · Zbl 0596.76103
[39] Toumi, I., A weak formulation of Roe’s approximate Riemann solver, J.c.p., 102, 2, 360-373, (1992) · Zbl 0783.65068
[40] Hou, T.; LeFloch, P.G., Why non-conservative schemes converge to wrong solutions: error analysis, Math. comp., 62, 497-530, (1993) · Zbl 0809.65102
[41] Heibig, A.; Colombeau, J.F., Non-conservative products in bounded variation functions, SIAM J. math. anal., 23, 4, 941-949, (1992) · Zbl 0757.35042
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.